Parkinson’s can be a cause of hallucinations and delusions, but very often they are a side effect of certain medications used to treat the condition.
What is a hallucination?
A hallucination is a perception of something that does not actually exist. This may be visualised, heard, felt, smelled or tasted. Hallucinations are sometimes confused with illusions, which are distortions of a reality rather than something that is purely imagined - as with hallucinations.
Visual hallucinations: In Parkinson's, hallucinations are most commonly visual and may be in black and white, in colour, still or moving. Often the images involve small animals and children. They may disappear quickly or may last for some time.
Auditory hallucinations: auditory hallucinations (hearing things that do not exist) are less common. These generally involve hearing voices or other familiar sounds.
Tactile hallucinations: hallucinations may be tactile, that is, you may feel a sensation, like something touching you.
Smell and taste hallucinations: less commonly you may feel that you can taste something you haven’t eaten, or you may smell something that is not present, such as food cooking or smoke.
Usually hallucinations are not threatening or distressing. If you hallucinate you may be unaware that your perceptions are not real, and sometimes imagined images or sensations can be comforting. But hallucinations can also be distressing and you may feel threatened or frightened and may need reassurance and comfort from those around you.
What is a delusion?
A delusion is a thought or belief that is not based on reality, as opposed to a hallucination which involves seeing, hearing, tasting or feeling things that do not exist.
People who experience delusions may be convinced that they are true, even though they are irrational - for example paranoia - that someone is trying to cause them harm or that there is a conspiracy against them. Delusions can be difficult to overcome, particularly if they involve a carer or other close contact, as they may provoke suspicion, mistrust or jealousy and so strain relationships. Severe delusions can cause anxiety or irritability, especially if the person finds it difficult to tell whether things are real or not.
Some people with Parkinson's experience a mixture of delusions, hallucinations and illusions which may make them feel confused and impact on daily life.
Hallucinations, delusions and Parkinson's
It is estimated that about 50% of people with Parkinson’s will, at some point, experience hallucinations. They can affect younger people but are more often associated with those who are older and have had Parkinson’s for some time.
Hallucinations experienced early in Parkinson’s may also be a symptom of the condition dementia with Lewy bodies (DLB) so it is important to let your doctor know if hallucinations begin at an early stage.
Parkinson’s itself can be a cause of hallucinations and delusions, but very often they are a side effect of certain medications used to treat the condition. Not everyone who takes Parkinson’s medications will experience hallucinations and delusions though. This varies from person to person and is often related to the particular type of medication and dosage.
Other factors may also be involved such as underlying illness, memory problems, sleep difficulties and poor eyesight.
Treatment and management of hallucinations
You should discuss any hallucinations or delusions with your doctor, or Parkinson’s nurse if you have one, so that all treatment options can be considered.
In mild cases no specific action may be required and simple reassurance that the images, sensations or sounds are harmless may be all that is needed.
Hallucinations and delusions sometimes occur as a result of other illnesses such as a chest or bladder infection or as a side effect of the medications used to treat them. Your doctor or nurse will therefore treat any underlying illness first as hallucinations or delusions may then stop.
Hallucinations and delusions can occur as a side effect of many medications, but are particularly associated with amantadine, dopamine agonists or anticholinergics, especially in older people. Sometimes they occur when medications are adjusted or if a new medication is added. But hallucinations may occur at any time and there may not appear to be any correlation with a change in drug regime.
If hallucinations or delusions are not causing your distress your doctor may decide just to monitor the situation rather than treat immediately. Adjusting or introducing medications can be tricky as this may interfere with other Parkinson’s symptoms.
If however they are distressing your doctor will probably alter your Parkinson’s medications. Usually amantadine and anticholinergics are stopped first, followed by dopamine agonists as necessary. If hallucinations are severe your doctor may suggest you take levodopa on its own. Your doctor will always try to balance the lowest possible dose with an acceptable effect on motor symptoms.
Such adjustments do not always stop hallucinations or delusions, or may mean that other Parkinson’s symptoms are not adequately controlled and so quality of life is compromised. Finding the right balance between good symptom control and hallucinations can be tricky and if this balance is not found then special drugs, known as neuroleptic or antipsychotic drugs, may be prescribed.
Clozapine and quetiapine are the most common neuroleptic medications used to treat hallucinations or delusions in Parkinson’s. Other neuroleptics should not be used because of the risks of worsening other Parkinson’s symptoms.
If you have signs of memory problems, certain drugs used to treat dementia may help with hallucinations or delusions as well as improving memory. Your doctor will be able to advise which medications may be suitable, again weighing up any potential worsening of other symptoms.
Those whose normal sleep/wake pattern is disturbed or who sleep a lot during the day seem to be more prone to hallucinations and delusions, and some may also experience sleep talking or sleep walking.
If you experience sleep disturbance at night or sleep a lot during the day, it is important for you to re-establish a more ‘normal’ sleep pattern. There are many reasons for sleep patterns being disturbed and once these are treated, hallucinations or delusions may well stop or subside considerably. See also Sleep.
Visual hallucinations can occasionally occur because of poor eyesight so it is important to have regular eye checks and make sure you use any recommended reading aids such as glasses.
Talk about your hallucinations and delusions
Your hallucinations or delusions can be distressing for those around you. They may be unsure how to react so let them know what you are going through and how best they can help you. They will be more able to support you if you share your experiences with them, particularly if you know what the most common triggers are and what can be done to make the hallucinations or delusions go away.
Counselling can sometimes be helpful, particularly if the hallucinations or delusions strain relationships. Your doctor will be able to advise on the available types of counselling.
For family, friends and carers
The following may be helpful for anyone supporting a person experiencing hallucinations or delusions:
- Firstly, make sure that the person experiencing hallucinations or delusions discusses these with their doctor or other healthcare profession. Seeking medical advice is important in finding ways to cope and minimise their impact on quality of life. It is also important to promptly discuss any worsening of hallucinations or delusions with a doctor
- remember that the person experiencing hallucinations or delusions may not realise what is happening to them. They may not think to or may not want to discuss with them you. So if you think they are behaving oddly try to ask them if something is troubling them, or ask your doctor for advice
- stay calm and let the person hallucinating know that you cannot see, hear or feel what they are, but in such a way as not to upset them or cause an argument
- be understanding and reassuring if the hallucinations are distressing. Questioning or doubting the hallucination or delusion may cause further distress or conflict
- try to minimise anxiety and stress as these can make hallucinations and delusions worse
- discuss what happens when the person experiences a hallucination, when they are most likely to occur, anything that makes them go away, and anything you can do to support them
- it may be helpful to try to distract the person by changing the subject or moving away from the surroundings in which the hallucination or delusion has just occurred
- it is important to encourage a dialogue with their doctor so that they can be treated as appropriate
- if you are concerned that severe delusions may lead to safety issues you should seek medical advice promptly
- make sure that you have some time for yourself as supporting someone with hallucinations or delusions can be very draining and you will be far more helpful to them if you are refreshed.
Content last reviewed: June 2015
Our thanks to Parkinson’s UK for permission to use the following source: